| Abstract|| |
Camphor is a toxic compound easily available over the counter, which can cause fatal seizures in children when ingested. It is available in several forms and is commonly used in Indian households, especially for religious rituals and for its cough-suppressive and nasal-decongestant effect. The toxic effect remains unknown in most homes. Seizures are usually well controlled with intravenous benzodiazepines, and recurrences of seizures are rarely reported.
Keywords: Camphor, over the counter, poisoning, seizures, toxicity
|How to cite this article:|
Mathen PG, Sreekrishnan T P, Kumar K P, Mohan N. Camphor poisoning: A rare cause of acute symptomatic seizures in children. J Emerg Trauma Shock 2018;11:228-9
|How to cite this URL:|
Mathen PG, Sreekrishnan T P, Kumar K P, Mohan N. Camphor poisoning: A rare cause of acute symptomatic seizures in children. J Emerg Trauma Shock [serial online] 2018 [cited 2021 Jan 23];11:228-9. Available from: https://www.onlinejets.org/text.asp?2018/11/3/228/242525
| Introduction|| |
Camphor is a readily available compound, commonly used for religious ceremonies, especially in Indian households. It is also an active ingredient of various commercially available products such as “Vicks VapoRub” and “Tiger Balm,” which are topical nasal decongestants and cough suppressants. Camphor is also used in some countries as a pest control agent. Camphor is a toxic product with potentially fatal effects when ingested, manifesting as acute symptomatic seizures even progressing to status epilepticus and death. Children have high propensity to accidentally ingest various household toxic substances. Here, we present a case of a 2-year-old child who curiously consumed around half a tablet of camphor and presented with seizures.
Camphor poisoning is a rare cause of seizures; there are limited data available on the incidence and prevalence in India.
| Case Report|| |
A 2-year-old female child was brought to the emergency department with a history of seizures – tonic type with uprolling of eyes lasting for 2–3 min within a span of 30 min. On arrival, the child's airway was patent, and her vital signs were stable. The child was awake and slightly drowsy. No episodes of vomiting or loose stools after arrival to the emergency room were observed. Her parents gave a history of child consuming around 750 mg of camphor in tablet form around 2 h before the onset of seizures and also a history of smell of camphor in the vomitus and child's mouth and fingers. There was no seizure recurrence in the hospital. Neurological examination of the child revealed nothing remarkable. She was given a loading dose of intravenous levetiracetam 280 mg (20 mg/kg body weight). Routine blood investigations, liver and renal function tests, and serum electrolytes were normal. Serum ammonia was in the normal range and serum lactate was 5.2 mmol/L (normal range 1–2 mmol/L). She was continuously monitored in the Intensive Care Unit (ICU) for 1 day and continued on tablet clobazam 5 mg once daily with a plan to taper during follow-up. Tablet clobazam was given prophylactically as advised by pediatric neurology specialists in view of low threshold for further attack of seizures in children and in the unlikely event the seizure was unrelated to the toxic effect of camphor. The child's electroencephalogram revealed a normal study. The patient remained asymptomatic and was discharged after 2 days. Gastric aspirate and urine samples were sent for toxicology screening. Toxicology report was positive for camphor in both urine and gastric aspirates.
| Discussion|| |
Camphor is a highly toxic compound, which may be fatal for infants and children on ingestion even in very small quantities. Camphor is a colorless substance available in solid and liquid forms. Volatile liquid form is the active ingredient of the commercially available topical nasal decongestants and cough suppressants. Camphor is commonly used in the Indian household for its fragrance and is available in the form of small cubes. The US-Food and Drug Administration has restricted the camphor content in camphor-containing products to <11%; however, in India, the concentration is not regulated. The neurotoxic dose of camphor is >50 mg/kg body weight. Fatal dose is reported to be 500 mg/kg body weight.
The most commonly reported systemic manifestation of camphor toxicity is seizures. They manifest as new-onset seizures in a previously nonepileptic child which may progress to status epilepticus. Camphor is reported to rarely cause diffuse demyelination of brain.
Camphor is rapidly absorbed from the gastrointestinal tract with a rapid onset of action of toxic effects within 5–20 min and a peak effect at 90 min (supported only by animal studies).
Dermal absorption of camphor is less marked compared to systemic ingestion. Dermal effects of camphor in the event of dermal absorption include erythema, dryness, and irritation.
Clinical features of camphor ingestion include strong smell from the breath, oropharyngeal irritation, nausea, vomiting, and abdominal pain. Agitation and seizures may be the first sign of exposure and most remarkable too. Other features include altered sensorium, myoclonus, lethargy, and coma.
Indication for emergent management and admission to ICU include patients with signs and symptoms of camphor toxicity, patients who have ingested more than 30 mg/kg body weight, patients who are suicidal, and patients with significant occupational exposure.
Management of camphor toxicity must begin by stabilizing the airway, continuous monitoring of heart rate, respiratory rate, and pulse oximetry, followed by decontamination of skin using soap and lukewarm water. Camphor is rapidly absorbed from the stomach, and hence, activated charcoal has little or no role in the management of camphor ingestion.
Seizures caused by camphor poisoning occur mostly soon after ingestion maximally before first 2 h. Seizures must be treated with short-acting benzodiazepines, preferred agents being intravenous midazolam and lorazepam, and repeat doses may be administered if necessary. For uncontrolled seizures, a second anticonvulsant may be administered such as phenobarbital or phenytoin. Refractory seizures may require additional drugs such as continuous infusions of midazolam and propofol. Children require ICU admission and observation for a minimum of 2 days in the event of seizure.
Activated charcoal has little or no role in toxic ingestion of camphor as it is rapidly absorbed in the gastrointestinal mucosa. Hemodialysis may be the last resort in case of severe renal impairment or severe toxicity.
Seizure recurrences are extremely rare after initial recovery, and prophylactic anticonvulsants are rarely indicated.
Disposition criteria for asymptomatic patients include an observation period of minimum 6 h, and the patient can be discharged if he/she remains asymptomatic after 6 h.
| Conclusion|| |
Camphor toxicity is a rare and preventable cause of acute symptomatic seizures. Because of its easy availability, clinicians must think of camphor ingestions in new-onset seizures after ruling out common causes.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Rao PT, Murty VY. Camphor poisoning in children: The uncautioned danger. CHRISMED J Health Res 2015;2:175. [Full text]
Narayan S, Singh N. Camphor poisoning-an unusual cause of seizure. Med J Armed Forces India 2012;68:252-3.
Khine H, Weiss D, Graber N, Hoffman RS, Esteban-Cruciani N, Avner JR. A cluster of children with seizures caused by camphor poisoning. Pediatrics 2009;123:1269-72.
Hoffman RS, Howland MA, Lewin NA, Nelson LS, Goldfrank LR. Camphor and Moth Repellents. In: Kim HK, editor. Goldfrank's Toxicologic Emergencies. 10th
edn. New York: Mc Graw Hill Education; 2015. p. 2151-53.
Manorenj S, Inturi S, Pancheti N. Camphor poisoning presenting as acute diffuse demyelination of brain. Int J Community Med Public Health 2016;3:2686-8.
Camphor Overdose [Internet]. National Library of Medicine; Specialized Information Services; Toxicology Data Network. Camphor. Available from: https://toxnet.nlm.nih.gov
. [Last accessed on 2015 Apr 7].
Manoguerra AS, Erdman AR, Wax PM, Nelson LS, Caravati EM, Cobaugh DJ, et al.
Camphor poisoning: An evidence-based practice guideline for out-of-hospital management. Clin Toxicol (Phila) 2006;44:357-70.
Phelan WJ 3rd
. Camphor poisoning: Over-the-counter dangers. Pediatrics 1976;57:428-31.
Prannoy George Mathen
TC: 4/2314, VH: 107, Upper Meridian Road, Kuravankonam, Kowdiar P. O, Trivandrum - 695 003, Kerala
Source of Support: None, Conflict of Interest: None